Side Effect - I am wondering if the long term use (4 yrs.) of oxycontin is causeing the complete?
- 29 Aug 2013 by JSGG
- 31 Aug 2013
- oxycontin, pain, side effect, nerves, nerve, scar tissue, scar, personality disorder
... personality change in my wife or is it just the pain.
My wife of 35 yrs has been taking 10mg tab twice a day for the last 3 yrs. She has scar tissue entrapped nerves which caused so much pain that she had to go through an operation where they cut he main nerve to the area in her side to relieve the pain in her side. While that helped to reduce her pain it did not eliminate it. To help her function at a much reduced level she has been taking the oxy for the last 3 yrs. I have noticed a complete personality change in her. She is now very negative, never smiles at me, doesn't shows any emotion, has difficulty sleeping and just seems to be the opposite of who she used to be. She says it has nothing to do with it, but knowing her as well as I do I think it must. I know the pain alone will take its toll, but I think it has to be more than that. Again she is not abusing it, she never takes more than prescribed. I know this because she only gets a 30 day supply at the time and I usually go pick it up at the pharmacy and it's always 30 days min in between refills
It is probably the pain if you are sure she is not over taking her meds and going through withdrawals when she is out. If that were happening, you would see cycles in her personality where she would be feeling great when she first gets her meds then a few days/weeks (?) later she would be withdrawn and negative. Since it sounds like it is all the time, it is most likely her pain. People who dont have this kind of pain day in and day out do not understand what a toll it takes. It just sucks the life out of you! When you dont sleep well at night and hurt 24/7 it is hard to live. Her pain may not be under very good control. She has probably become tolerant to the 10mg dose (that is a pretty small dose actually) You might go with her to her next appt and let her pain management Dr know what you are seeing. If she cannot enjoy life at all then her pain isnt managed.
A person with managed pain has good days and bad days-hopefully the good ones outnumber the bad. She may need her dose upped to 20mg twice a day or maybe even 10 three times a day. Does she get any short acting meds for breakthrough pain? Oxycontin is supposed to last 12 hours but it doesnt. Mostly one is lucky if you get 6-8 hours relief. I would really recommend you go with her to her next appt and tell the Dr how miserable she seems. If they do increase her dose and she gets worse rather than better, then you can consider that the medication is affecting her negatively and perhaps she could try a different opioid.
Its most likely the pain. Living with chronic pain for a long time, with no hope of it ending can be very demoralizing. Most of us tend to hit that at some point. Perhaps an anti depressant would help her deal with the pain. Maybe she needs the oxy dose increased.
Has she been on the same dosage for the whole 3 years?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Nov 2012 • 2 answers
Posted 10 Jun 2014 • 2 answers
Posted 8 Jun 2015 • 1 answer
Posted 21 May 2016 • 0 answers
Posted 28 Sep 2017 • 3 answers